Iowa, 2011

Flash Flooding and Hail in Iowa, June 13 to 14, 2011

June 13 to 14, 2011 · NWS DVN · 3 events in 3 counties and zones

Heavy rain-producing showers and thunderstorms kept developing and redeveloping north of a warm front across southeast Iowa, northeast Missouri and west central Illinois during the late evening of June 13 and early morning of June 14. The storms brought heavy rains of 4 to 8 inches along a 30 mile wide swath from Ottumwa, IA to Keokuk, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing showers and thunderstorms kept developing and redeveloping north of a warm front across southeast Iowa, northeast Missouri and west central Illinois during the late evening of June 13 and early morning of June 14. The storms brought heavy rains of 4 to 8 inches along a 30 mile wide swath from Ottumwa, IA to Keokuk, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 2:39 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Jun 13, 2:39 PM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT MON JUN 13 2011

.SYNOPSIS...
THUNDERSTORM COMPLEX THAT MOVED OUT OF WESTERN IA THIS MORNING HAS
LEFT A WAKE LOW CENTRAL AND N CENTRAL IA RESULTING IN STRONG EASTERLY
WINDS. AT 3 PM...THE STRONGEST THUNDERSTORMS HAVE TURNED IN FAR SE
IA INTO NORTHEAST MO...WHILE A WEAK MCV AND HIGH BASED STRATIFYING
AREA OF RAIN AND ISOLATED LIGHTNING STRIKES WAS MOVING EAST MAINLY
SOUTH OF HIGHWAY 30. THIS ELEVATED CONVECTION WAS ALONG THE
NORTHERN EDGE OF A STRONG CAP IN THE CENTRAL PLAINS AND STRONG MOISTURE
ADVECTION MAINLY ABOVE 850 MB. LATEST MSAS ANALYSIS INDICATED HIGH
PRESSURE OVER THE WESTERN GREAT LAKES...LOW PRESSURE OVER THE OK
PANHANDLE...AND THE MAIN STATIONARY FRONT AT THE SURFACE EXTENDING
E-NE FROM THE LOW ACROSS KS INTO CENTRAL MO. IN THE UPPER
LEVELS...THE RIDGE AXIS REACHED FROM EASTERN TX NORTH THROUGH
CENTRAL IA AT 12Z.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
COMPLEX FORECAST FOR TONIGHT...WITH MAIN FOCUS ON THREAT OF
ADDITIONAL THUNDERSTORM COMPLEXES AND HEAVY RAINFALL POSSIBLY
AFFECTING PORTIONS OF OUR RAIN SOAKED FORECAST AREA IN THE SOUTH.
AHEAD OF THIS...WAKE LOW GRADIENT WIND EVENT IN CENTRAL IA IS
EXPECTED TO MIGRATE EAST WITH THE PRESSURE FALL AXIS. THIS WILL
ESPECIALLY AFFECT AREAS NORTH OF I-80 LATE THIS AFTERNOON WITH
STRONG SUSTAINED EASTERLY WINDS...WHICH SHOULD WEAKEN SOME THIS
EVENING.

FORECAST MODELS FROM 12Z HAD A POOR HANDLE ON THE ON-GOING
THUNDERSTORM COMPLEX...WHICH HAS TAKEN OVER THE MESOSCALE
ENVIRONMENT OVER THE FORECAST AREA. THUS...LOW CONFIDENCE IN
DETERMINISTIC MODEL OUTPUT. HOWEVER...BASED ON THE CURRENT
SETUP...INCLUDING VERY WARM...CAPPED AIRMASS SOUTH OF THE SYNOPTIC
BOUNDARY IN THE PLAINS...AND 850 MB THETAE RIDGE AXIS POISED JUST SW
OF THE FORECAST AREA...POTENTIAL FOR MORE HEAVY RAIN OVER THE SOUTH
THAT SAW SOME MODERATE AMOUNTS TODAY IS A CONCERN. THE UPPER LEVEL
RIDGE IS PROGGED BY MODELS TO FLATTEN SOME WITH MID LEVEL SHORTWAVE
LIKELY TRIGGERING ANOTHER ROUND OF THUNDERSTORMS ALONG THE EDGE OF
THE PLAINS CAP LATE TONIGHT.

WITH THIS RISK...AND CONSIDERING THE SATURATED GROUND IN OUR
SOUTH...WILL GO OUT WITH A FLASH FLOOD WATCH FOR OVERNIGHT. WILL
HAVE IT GO THROUGH TUE MORNING BASED ON LOW CONFIDENCE IN THE
TIMING OF THE NOCTURNAL THUNDERSTORM COMPLEXES.

BEYOND...CANNOT RULE OUT ADDITIONAL RAIN AND THUNDERSTORMS THROUGH
THE DAY TUE AS THE LOW IN THE PLAINS ADVANCES AND THE FORECAST AREA
REMAINS JUST NORTH OF THE WARM FRONT. WILL KEEP HIGHER POPS IN THE
MORNING AND TEMPERATURES LIMITED TO THE 70S AT BEST UNDER THE CLOUD
COVER AND EASTERLY LOW LEVEL FLOW.
..SHEETS..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
OVERALL...MODEL INITIALIZATION WAS POOR ESPECIALLY IN REGARDS TO LOW
LEVEL MOISTURE. THE GEM SEEMS TO HAVE DONE A BIT BETTER ON MOISTURE
THAN THE OTHER MODELS.

THE QUESTION TUES NIGHT/WED IS WHERE DOES THE MCS INITIALLY FIRE.
MCS/LIFT TOOLS IN COMBINATION WITH THE HEAVY RAIN TOOL SUGGEST THE
MCS WILL EITHER DEVELOP OVER OR VERY NEAR THE CWFA DURING THE
EVENING AND GETS GOING IN ERNEST AFTER MIDNIGHT. WOULD LIKE TO SEE
THE LLJ STRONGER BUT THE INCREASED BAROCLINICITY BEING PROVIDED BY
FLOW OFF THE GREAT LAKES SHOULD ALLOW THE MCS TO GET BETTER
ORGANIZED. LIFT TOOL ALSO SHOWS A STRONG AREA OF CONVERGENCE
DEVELOPING ACROSS THE CWFA WHICH WOULD SUGGEST THE POTENTIAL FOR
HEAVY RAIN. CORFIDI VECTORS ARE NOT OVERLY STRONG AND WEAKEN LATE
TUES NIGHT INTO WED MORNING SUGGESTING STORM MOVEMENT WOULD NOT BE
OVERLY FAST. THE HEAVIEST RAIN SHOULD BE NEARLY COINCIDENT WITH THE
INTENSE CONVERGENCE ALOFT.

POPS HAVE BEEN INCREASED FOR LATE TUES NIGHT/WED MORNING. THERE WILL
LIKELY BE A BAND OF MODERATE TO HEAVY RAINFALL ASSOCIATED WITH THE
MCS THAT SLOWLY MOVES ACROSS THE CWFA. MAX TEMPERATURES FOR WED HAVE
BEEN LOWERED FURTHER BUT MAY STILL BE TOO WARM. THERE IS A VERY REAL
POSSIBILITY THAT MOST OF THE CWFA WILL REMAIN IN THE 60S WEDNESDAY.

LINGERING PRECIP FROM THE MCS WILL BE ACROSS THE CWFA WED EVENING AS
BOTH THE UPPER AND SFC LOWS SLOWLY MOVE EAST OF THE AREA. IT IS
POSSIBLE THAT THE PRECIP MAY END LATE WED NIGHT.

THE OVERALL SITUATION FOR THURSDAY IS NOT ENTIRELY CLEAR. SEVERAL
MODELS ARE SUGGESTING THAT THURSDAY COULD BE DRY. HOWEVER...MID
LEVEL LAPSE RATES DO STEEPEN DURING THE DAY AND MOST MODELS INDICATE
A VORT MAX WILL MOVE THROUGH IN THE FLOW ALOFT. SO...IN SPITE OF
500MB HEIGHTS RISING WILL GO WITH SCHC POPS FOR THE POSSIBILITY OF
SOME DIURNAL CONVECTION FIRING.

THURS NIGHT ON...
OVER THE PAST 30 DAYS A POSITIVE SST ANOMALY NORTH OF HAWAII HAS
GOTTEN STRONGER. AT THE SAME TIME ANOMALIES HAVE TURNED NEGATIVE AT
130W AND NOW ARE AT EXTREME VALUES OF -5C. ALL THIS INDICATES THAT A
LONGWAVE TROF WILL BE DEVELOPING ON THE WEST COAST WITH SOUTHWEST
FLOW ALOFT OVER THE CONUS AND THUS KEEPING THE CWA IN AN ACTIVE WX
PATTERN.

THUS MODEL CONSENSUS HAS SCHC/CHC POPS IN EVERY PERIOD FROM THURS
NIGHT THROUGH MON NIGHT. OVERALL SYNOPTIC SITUATION SUGGESTS MCS
ACTIVITY IN OR NEAR THE CWFA WITH A FRONTAL BOUNDARY INITIALLY SOUTH
OF THE AREA THAT SLOWLY MOVES NORTH. TEMPERATURES WILL BE ON THE
INCREASE OVER THE WEEKEND WITH GRADUALLY INCREASING HUMIDITY LEVELS.
..08..

&&

.AVIATION...
COMPLEX OF THUNDERSTORMS WITH STRONG WINDS AND HEAVY RAINFALL IN
SOUTHEAST IOWA WILL AFFECT THE BRL TERMINAL LATE THIS AFTERNOON.
A PERIOD OF BRISK EAST TO SE WINDS MAY THEN FOLLOW AT ALL
SITES...POSSIBLY SUSTAINED AS HIGH AS 30 KTS UNTIL SUNSET. ANOTHER
LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED OVERNIGHT...WHICH AT THIS
TIME LOOKS MOST LIKELY TO IMPACT BRL...AND THEN MLI AND CID TO A
LESSER EXTENT...WITH IFR CIGS...GUSTY WINDS AND HEAVY RAINFALL.
ANTICIPATING LINGERING LOW CLOUDS IN AT LEAST MVFR CRITERIA
FOLLOWING THUNDERSTORMS LATE TONIGHT INTO TUE MORNING AT ALL SITES IN
CURRENT FORECASTS. LOW CONFIDENCE IN THE 12Z TO 18Z PERIOD AS TO
HOW LONG RAIN...THUNDERSTORMS AND LOW CIGS WILL LINGER.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR DES MOINES-HENRY IA-IOWA-JEFFERSON-KEOKUK-LEE-
     LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR HANCOCK-HENDERSON-MCDONOUGH.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR CLARK-SCOTLAND.

&&

SHEETS/08
Hazardous weather outlook, Jun 13, 3:34 AM CST, 17 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT MON JUN 13 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
434 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS SPREADING ACROSS PORTIONS OF
THE OUTLOOK AREA TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM CEDAR
RAPIDS TO THE QUAD CITIES. MORE SUBSTANTIAL STORMS WILL BE POSSIBLE
ALONG AND SOUTH OF A LINE FROM WASHINGTON IOWA...TO BURLINGTON AND
MACOMB ILLINOIS. STORMS IN THESE AREAS WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL AND POSSIBLY SOME LARGE HAIL.

THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
SOUTHWEST OF A LINE FROM WILLIAMSBURG IOWA...TO BURLINGTON...AND TO
SOUTH OF MACOMB ILLINOIS IN A SLIGHT RISK OF SEVERE WEATHER TONIGHT.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY NIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES
THROUGH THE UPPER MIDWEST. WE ARE MOST LIKELY TO GET PRECIPITATION
IN THE OUTLOOK AREA TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THURSDAY THROUGH
SUNDAY. IT IS TOO SOON TO DETERMINE THE PROBABILITY FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN PORTIONS OF SOUTHEAST IOWA AND
NORTHEAST MISSOURI LATER TONIGHT.

In the hours before

Local storm report, Jun 13, 3:48 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND DMG IOWA CITY               41.66N 91.54W
06/13/2011                   JOHNSON            IA   EMERGENCY MNGR

            SEMI-TRUCK LOCATED BETWEEN MILE MARKER 3 AND 4 ON I380

            TURNED OVER FROM GUSTY WINDS. EM ESTIMATED 60+ MPH WINDS.

&&

TOMO
Special weather statement, Jun 13, 4:32 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT MON JUN 13 2011

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-140015-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
532 PM CDT MON JUN 13 2011

..STRONG EASTERLY WINDS EARLY THIS EVENING...

A SHORT PERIOD OF EASTERLY WINDS AT 30 TO 40 MPH WITH GUSTS UP TO
50 MPH WILL BE POSSIBLE THROUGH 7 PM. THE STRONG SOUTHEAST TO EAST
WINDS WERE OCCURRING BEHIND AN AREA OF SHOWERS AND THUNDERSTORMS
OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. AS THE SHOWER
AND THUNDERSTORMS MOVE SOUTHEAST AWAY FROM THE AREA THE STRONG
WINDS WILL SUBSIDE.

MOTORISTS SHOULD BE PREPARED FOR STRONG EAST TO SOUTHEAST WINDS.
LOOSE OBJECTS MAY BE BLOWN AROUND BY THIS WIND...AND SMALL TREE
LIMBS MAY BREAK.
Local storm report, Jun 13, 8:29 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HEAVY RAIN       5 N GRANGER             40.53N 91.96W
06/13/2011  M1.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            ONE INCH OF RAIN IN 30 TO 40 MINUTES.

&&

TOMO
Local storm report, Jun 13, 8:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
939 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HEAVY RAIN       5 N GRANGER             40.54N 91.96W
06/13/2011  M1.40 INCH       SCOTLAND           MO   TRAINED SPOTTER

            TOTAL IN 30 MINUTES.

&&

TOMO
Local storm report, Jun 13, 8:42 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/13/2011  M0.50 INCH       VAN BUREN          IA   TRAINED SPOTTER

            TOTAL RAINFALL IN ABOUT 30 MINUTES.

&&

TOMO
Local storm report, Jun 13, 8:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 PM CDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             W CANTRIL               40.64N 92.07W
06/13/2011  M0.25 INCH       VAN BUREN          IA   TRAINED SPOTTER

            LASTED FOR 10 MINUTES.

&&

TOMO

The radar

The Quad Cities radar (KDVN), 175 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Van Buren

When
June 13, 9:15 PM CST to June 14, 8:30 AM CST
Where
Van Buren County, 4.8 mi S of Milton to 2.01 mi ESE of Indian Lake Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.601, -92.179

To be determined.

Flash Flood, Lee

When
June 14, 1:00 AM CST to 8:00 AM CST
Where
Lee County, 0.43 mi SSW of Sandusky to 0.97 mi NW of Croton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.464, -91.383

Heavy rains resulted in some flash flooding in southern portions of Lee County during the late evening of June 13 and morning of June 14. Belfast Rd along the Des Moines River was closed due to the flood waters. Additional flooding was observed north of Keokuk, IA.

Hail, Iowa

When
June 14, 1:35 AM CST
Where
Iowa County, 3.45 mi S of Millersburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.520, -92.170

Quarter sized hail fell about 5 miles west of North English, IA at 235 am CDT June 14.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318495, 318533, 318526.